i have a broken tooth with intense pain. i have a swollen face and lip on the left side of my face. i went to the er yesterday morning and they gave me clindamycin hcl 150 mg and ibuprofen 800 mg along with oxycodone apap5-325mg. i can only take the oxycodone at nite because i work mornings but the swelling and pain has not stopped yet what can i do
Well, you need to get to your dentist ASAP! In the meantime, the ibuprofen will help take the swelling down as well as help with the pain. Also, ice packs are underrated. They really help, both with pain and swelling. Does the oxycodone make you drowsy? Is that why you don't want to take it at work? If that's the case, you could try a half a pill while you're working. And if it does make you sleepy, that side effect generally wears off pretty quickly as your body adjusts to it. I'm not sure how long you'll need to be on it but after a couple of days, you may not feel the side effects as much. Though until you know how it affects you, it is best to not drive, etc.
Hope you can get in to your dentist soon. Abscesses are nothing to fool around with.
The pain and swelling most likely will "stick around" until the infection causing the abscess is gone. The antibiotics will help that. Doctors typically say that antibiotics SHOULD start working within about 36 hours, however that does not mean the infection is gone within that time. It's very important to finish ALL the antibiotics you've been prescribed. If you don't, it's very likely the infection will return pretty quickly.
I totally agree you need to see your dentist as soon as possible. You probably will require either a root canal or even removing the affected tooth (depending on its location, extent of damage, etc.) Anotehr reason to be diligent about taking the antibiotics is that usually the dentist doesn't want to do anything about the tooth until the infection is gone - to reduce the risk of the infection spreading during work on the tooth. So the sooner you can get the infection under control, the sooner your dentist will be able to fix your tooth so hopefully this won't happen again.
I can empathisize with how you're feeling - I've had tooth abscesses in the past and they are VERY painful!
mary above is correct, too, that some of the side effects you might be experiencing from the oxycodone may disappear as your body gets used to it. If you find that it makes you dizzy or drowsy, definitely DO NOT drive or operate any machinery. The ibuprofen should help with swelling and pain, however, I'd definitely suggest taking it with food as it can be quite irritating to the stomach.
Also as mary suggestd above, when you're at home, using ice packs on your jaw/mouth may also help reduce swelling. try to avoid heat (even though the heat may feel better) = because heat can actually cause swelling to increase.
Stay on soft foods - a liquid diet if you have to - but it's very important to stay well hydrated. Jello, pudding, eggs, oatmeal, etc. are all good ideas.
I hope you start feeling better soon, but please do make an appointment with your dentist ASAP.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.